Hail, El Paso
- When
- July 5, 5:38 PM MST to 5:43 PM MST
- Where
- El Paso County, 4.95 mi SSE of Peyton
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.960, -104.460
A severe thunderstorm produced hail up to the size of golf balls near Peyton during the afternoon of the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced hail up to the size of golf balls near Peyton during the afternoon of the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM MST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 306 PM MDT Thu Jul 5 2018 .SHORT TERM...(This evening through Friday) Issued at 306 PM MDT Thu Jul 5 2018 ...Locally heavy rainfall possible this afternoon and this evening which will bring a risk for flash flooding on newer burn scars if a strong thunderstorm moves over these areas... The rain forecast is a mixed blessing for southeast Colorado. While most areas will appreciate any precipitation that is received, it is hard to know exactly how the burn scars on the current active fires will react to even a brief period of intense rainfall. Past experience with burn scars shows that with intense bursts of rainfall, we can expect flash flooding and debris flows on the most severely burned areas. Overall, the increased cloud cover, higher relative humidities, lower temperatures, and light rain will aid firefighting and fire suppression activities. Latest runs of the HRRR are pinpointing the Rampart Range for thunderstorm development late this afternoon and early this evening with storms then spreading eastward across El Paso County. Have added El Paso County to the Flash Flood Watch based on the model guidance continuing to hit this area late this afternoon into the evening hours. Additionally, some areas received decent rainfall out of the spotty thunderstorms last night. Scattered convection also possible across the southern Sangre de Cristo mountains as well as portions of Pueblo, Fremont, and Custer Counties. HRRR continues the precipitation through the early morning hours on the far southeast plains. On Friday, the upper level high builds over the four corners region with a weak embedded disturbances moving through the flow. Expect scattered thunderstorms to form over the mountains. Best chances for precipitation appear to be over the southwest and far southeast portions of the state, but even an isolated thunderstorm could pose a threat to one of the burn scars. Temperatures running near normal Friday, but expect dewpoints in the low to mid 50s on the southeast surface winds. It may feel a bit more humid to folks in southeast Colorado. Stark .LONG TERM...(Friday night through Thursday) Issued at 306 PM MDT Thu Jul 5 2018 Friday night-Sunday...No big changes in ongoing forecast as the upper high centered over western Colorado Friday night is progged to slowly lift north and east through the weekend. This will allow for weak north to northeast flow aloft to develop across the region with the best atmospheric moisture expected to be shunted west of the area through the period. With some moisture in place, along with the more north to northeast flow aloft, the best chances of afternoon and evening storms will be over the higher terrain, especially along and west of the ContDvd, through the weekend. With the weak steering flow aloft, storms will still have the potential to produce heavy rainfall and possible flash flooding, however, the coverage of these storms will be less widespread. Temperatures are also progged to warm back to above seasonal levels through the period, with highs in the mid 80s to upper 90s expected across the lower elevations and mainly in the 60s to lower 80s across the higher terrain. Monday-Thursday...A broad elongated upper high continues to be progged across the Central CONUS through the middle of next week, with flow aloft across Colorado expected to become more east to southeast, though remaining weak through the period. This should allow for another slow increase in available moisture, as subtropical moisture advects into the region from the Gulf of Mexico. Pattern supports slowing increasing chances of diurnal convection through the period, with best chances remaining over and near the higher terrain. With the weak flow aloft, storms will be slow moving, leading to possible localized heavy rain, and flash flooding, especially if the storms form or move over the new/active burn scars. Temperatures look to remain at or above seasonal norms through the period, with daytime highs in the mid 80s to mid 90s across the lower elevations and mainly 60s to lower 80s across the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 306 PM MDT Thu Jul 5 2018 Thunderstorms are possible at all three TAF sites into the evening hours. Surface winds will remain from the east or southeast with increasing cloud cover as convection continues to develop. Later tonight, the thunderstorms will move over the far southeast plains of Colorado with scattered mid clouds lingering over the TAF locations. Scattered thunderstorms will develop over southern Colorado again on Friday...mainly after 18Z. Stark && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>081- 083>085-087. && SHORT TERM...STARK LONG TERM...MW AVIATION...STARK
Hazardous Weather Outlook National Weather Service Pueblo CO 1145 AM MDT Thu Jul 5 2018 COZ058>089-093>099-061745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1145 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Moisture has increased over southern Colorado bringing the threat for scattered to numerous showers and thunderstorms across the mountains this afternoon, and across the plains through the evening. Thunderstorms today will be slow moving, with locally heavy rain being the primary storm threat. This will pose a risk for flash flooding on the more recent and active burn scars such as Spring, Chateau, and Adobe, as well as Junkins and Hayden Pass. Those in and near the burn scars today should remain alert to the weather and be prepared to move to high ground should flash flooding occur. One or two thunderstorms could become strong to marginally severe across the southeast plains this afternoon and evening along and east of I-25. The main threat will be hail up to the size of quarters and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms are expected Friday through Sunday across the area. Continued moisture across the area will allow for locally heavy rainfall and flash flooding may be possible if storms move over area burn scars. This threat will continue through the weekend. More widespread showers and thunderstorms are possible early next week. Gulf moisture will work its way north across Colorado with moist upslope flow across much of Colorado. Locally heavy rainfall will be possible across the mountain areas, with continued burn scar flash flooding possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of south central and southeast Colorado. 50/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 5 W FALCON 38.92N 104.71W
07/05/2018 E0.50 INCH EL PASO CO AMATEUR RADIO
TWO AMATEUR RADIO REPORTS IN VICINITY.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HEAVY RAIN 1 NNW WOODLAND PARK 39.01N 105.06W
07/05/2018 M0.77 INCH TELLER CO AMATEUR RADIO
30 MINUTE DURATION FROM 448 PM TO 518 PM.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 4 S SPANISH PEAKS 37.33N 104.95W
07/05/2018 E0.80 INCH LAS ANIMAS CO CO-OP OBSERVER
BETWEEN 245 PM AND 545 PM.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 1 NE SECURITY 38.75N 104.72W
07/05/2018 M0.65 INCH EL PASO CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Pueblo CO 604 PM MDT THU JUL 5 2018 COZ084-085-060030- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 604 PM MDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 630 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Colorado Springs, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Colorado Springs. LAT...LON 3875 10464 3879 10473 3896 10464 3889 10440 TIME...MOT...LOC 0004Z 216DEG 16KT 3883 10464 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN 1 NE SECURITY 38.75N 104.72W
07/05/2018 M0.92 INCH EL PASO CO TRAINED SPOTTER
&&The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772686.